Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Salt Lake City, UT

July 16, 2004Cache County, Weber County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 16, 2004, 5:25 PM MDT for Cache County, Weber County, Utah. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 5:25 PM MDT (23:25 UTC)
Expired
Jul 16, 2004, 5:45 PM MDT
In force
20 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Cache County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 52 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1864 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 162325 CCA
SVRSLC
UTC005-057-162345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
520 PM MDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL CACHE COUNTY IN UTAH
  NORTH CENTRAL WEBER COUNTY IN UTAH

* UNTIL 545 PM MDT

* AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EDEN...OR ABOUT 5 MILES NORTHWEST OF
  HUNTSVILLE...MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
NEAR LIBERTY AT 525 PM MDT


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR UTAH.

LAT...LON 4129 11175 4145 11180 4142 11197 4126 11189

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:30 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 16, 3:30 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT FRI JUL 16 2004

.SYNOPSIS...AN AIRMASS WITH DEEP MOISTURE AND WEAK FLOW ALOFT WILL
REMAIN OVER THE AREA INTO THE WEEKEND.

&&

.DISCUSSION...THUNDERSTORMS HAVE MAINLY DEVELOPED OVER THE TERRAIN
THIS AFTERNOON AND HAVE SLOWLY DRIFTED OVER SOME VALLEY LOCATIONS.
SATELLITE IMAGERY THIS AFTERNOON SHOWING PWS ALONG THE UTAH/ARIZONA
BORDER TO BE .25 TO .50 LOWER THEN YESTERDAY.  RADAR ESTIMATES HAVE
GENERALLY BEEN LESS THAN AN INCH TODAY WITH SOME AREAS RECEIVING
BETWEEN 1.5 AND 2 INCHES OF RAIN.  WILL LEAVE FLASH FLOOD WATCH OUT
AS EVEN AN ISOLATED THUNDERSTORM COULD PRODUCE ENOUGH RAIN TO CAUSE
A FLASH FLOOD.  WILL ALSO LEAVE FLASH FLOOD WATCH OUT FOR SOUTHERN
WASATCH FRONT THIS EVENING FOR THE SPRINGVILLE BURN SITE WHERE A
DEFORMATION ZONE IS AIDING IN THE DEVELOPMENT OF SLOW MOVING
THUNDERSTORMS.

TOMORROW IS EXPECTED TO BE ANOTHER ACTIVE DAY.  THE AIR MASS WILL
REMAIN VERY JUICY BUT FLOW WILL SLIGHTLY INCREASE ALLOWING MORE
MOVEMENT WITH THE STORMS.  WILL LET MID-SHIFT DECIDE IF ANOTHER
WATCH IS NEEDED FOR TOMORROW.

BY SUNDAY A TROUGH ALONG THE NORTHWEST COAST WILL PUSH THE RIDGE TO
THE SOUTHEAST AND ALLOW A MODERATE SOUTHWEST WIND TO DEVELOP OVER
THE STATE.  THE SOUTHWEST FLOW ALOFT WILL HELP TO DRY OUT THE
AIRMASS AND WILL REDUCE THUNDERSTORM ACTIVITY OVER THE VALLEYS.
TEMPS WILL WARM TO ABOVE AVERAGE AGAIN AS THE AIR MASS DRIES.  SALT
LAKE MAY FINALLY HIT 100 BY THE END OF THE WEEK IF CLOUD COVER IS
MINIMAL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...SLCFFASLC...FLASH FLOOD WATCH FROM ABOUT PROVO SOUTH FROM NOON
     UNTIL 900 PM MDT THIS EVENING.
WY...NONE.
ID...NONE.

&&

KAHL
Hazardous weather outlook, Jul 16, 5:00 AM MDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT FRI JUL 16 2004

UTZ004-012>021-171300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
500 AM MDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN TWO-THIRDS OF
UTAH.

.DAY ONE... TODAY

SCATTERED SLOW MOVING THUNDERSTORMS WILL DEVELOP AGAIN TODAY. LOCAL
HEAVY RAINFALL IS LIKELY. A FLASH FLOOD WATCH IS IN EFFECT FOR
CENTRAL AND SOUTHERN UTAH FROM ABOUT PROVO SOUTH BEGINNING AT NOON...
AND CONTINUING THROUGH 900 PM THIS EVENING. OF PARTICULAR CONCERN IN
UTAH COUNTY ARE THE FIRE SCARS NEAR SANTAQUIN AND SPRINGVILLE. SEE
THE LATEST FLOOD WATCH (SLCFFASLC) FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND. SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS
...WITH THE POTENTIAL FOR FLASH FLOODING DECREASING SLOWLY THROUGH
THE WEEKEND.

UTZ008>010-171300-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
500 AM MDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHERN
UTAH SOUTH OF I-80.

.DAY ONE... TODAY

THUNDERSTORMS TODAY WILL BRING FREQUENT DEADLY LIGHTNING TO THE
MOUNTAINS OF NORTHERN UTAH.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL CONTINUE MAINLY DURING THE AFTERNOON AND EVENING
HOURS THROUGH THE WEEKEND.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:14 PM MDTFlash Flood WarningSLCWashington2 hr
Jul 16, 5:22 PM MDTSevere Thunderstorm WarningSLCCache, Weber23 min

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.